Alert archive / Alabama / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 9, NWS Birmingham, AL

February 24, 2019Pike County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Feb 24, 2019, 3:31 AM CST for Pike County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 24, 2019, 3:31 AM CST (09:31 UTC)
Expired
Feb 24, 2019, 4:15 AM CST
In force
44 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Pike County, AL

The radar

The Ft Rucker radar (KEOX), 52 km from the middle of the area, began a volume at 09:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 9.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2019-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 158 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2019-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 247 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
158 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
247 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

288 
WUUS54 KBMX 240931
SVRBMX
ALC109-241015-
/O.NEW.KBMX.SV.W.0009.190224T0931Z-190224T1015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
331 AM CST SUN FEB 24 2019

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Southern Pike County in southeastern Alabama...

* Until 415 AM CST.

* At 330 AM CST, a severe thunderstorm was located over Goshen,
  moving east at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Troy, Brundidge, Goshen, Tennille, Tarentum, Brundidge Municipal
  Airport, Hamilton Crossroads, Mossy Grove and Henderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3165 8616 3166 8616 3166 8615 3178 8615
      3174 8575 3173 8570 3169 8572 3165 8572
      3163 8573 3162 8575 3162 8618
TIME...MOT...LOC 0930Z 275DEG 43KT 3170 8614 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
253 
WWUS54 KBMX 240952
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
352 AM CST SUN FEB 24 2019

ALC109-241015-
/O.CON.KBMX.SV.W.0009.000000T0000Z-190224T1015Z/
Pike AL-
352 AM CST SUN FEB 24 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CST
FOR SOUTHEASTERN PIKE COUNTY...

At 350 AM CST, a severe thunderstorm was located near Brundidge,
moving east at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated. Winds to the north of the warning were 
         measured at 36 mph at Troy airport, with stronger winds 
         indicated to the south.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Troy, Brundidge, Tennille, Tarentum, Brundidge Municipal Airport,
Hamilton Crossroads and Mossy Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3176 8599 3174 8575 3173 8570 3169 8572
      3165 8572 3163 8573 3162 8575 3162 8603
      3165 8603
TIME...MOT...LOC 0950Z 271DEG 21KT 3168 8589 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 23, 11:37 PM CST, 3 hours 54 minutes earlier.

Area forecast discussion, Feb 23, 11:37 PM CST, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1137 PM CST Sat Feb 23 2019

.UPDATE...
For 06Z Aviation.

&&

.SHORT TERM...

The prefrontal line of isolated supercells across the heart of
Central Alabama has now moved east of I65 into more stable air.  The
threat will now shift back to the west along the dryline.  There
remains significant real estate that has either remained
uncontaminated or recovered from earlier convection.  Instability is
on the order of around 1000 Joules, due in large part to the
steepening lapse rates over top of the 60+ dewpoints. That along
with the deep layer shear will keep at least an enhanced risk over
the next several hours for areas along and northwest of I59.  Much
of the initial activity in Central MS has cold pooled and congealed
into a squall line.  However, there are semi-discrete supercells
north and south of this cold pool that remain quite dangerous.  Long-
lived mesocyclones with a few tornadoes will continue to be a threat
with any of these cells as they cross the state line.  Later in the
night, the main forcing is expected to move further north towards
the Ohio Valley, and the threat should diminish as a weakening
squall line.  This will likely occur east of I65.

17/KLAWS

.LONG TERM...
Sunday through Friday.

We will continue to see some of the leftover rain in the far
southeast through 9 to 10 am Sunday, but then we can say goodbye to
the rain for a few days. Sunday and Monday will be dry as high
pressure will be in control. Much of Tuesday will be dry as well,
but we will begin to see an increase in clouds as the high begins to
to exit the region and the southerly flow begins to increase across
the area once again.

By Tuesday night, low pressure develops along the gulf coast and
slides slowly across the area. This will be the first wave of
several upper level wave that will slide through the area through
Friday ahead of the next cold front that will work into the area
Friday night and move out by Saturday morning.

Synoptically this pattern makes sense and will be the overall
forecast for the time being, but there are some model discrepancies
in regards to position of the main vorticity max and support of the
system. The more bullish system, the GFS, has the main support in
the north and drags the front through with very little wrap around
behind it. This would entail a fairly dry weekend for the extended.
The Euro, brings things a touch further south and therefore brings
the upper level low a little further south. This would provide more
clouds and some linger light rain into Saturday. Right now either
scenario is plausible and will need to monitor over the next few
days  the trends of each solution. But for now the main focus will
be on the system moving the area through tonight.

16

&&

.AVIATION...
06Z TAF Discussion.

... Restrictions continue overnight at most sites followed by
improving conditions early Sunday morning with a return to VFR
conditions by midday Sunday ...

RA is affecting all northern terminals at this hour with VCTS near
TCL and soon to be near BHM. Back edge of precipitation is marked
by more intense heavy rain with a few embedded TSRA. Secondary
concern will be winds with low-levels gusting from SSW ahead of
the line 10-20 kt followed by gradual shift to SW then W gusting
to 20 kt at times. Cloud bases will rise with decreasing clouds
through the morning hours on Sunday. Expect a return to VFR
conditions at all terminals through the mid to late morning hours
with breezy conditions.

05

&&

.FIRE WEATHER...

A prolonged period of rainfall will continue through Sunday
morning, with a strong storm system expected to move through
Central Alabama tonight. Very wet conditions are expected,
especially across the northern half of the area. Drier conditions
return to the area for at least a couple days to start next week.
There are no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     53  62  31  59  34 /  90  10   0   0   0
Anniston    54  62  33  60  36 /  90  20   0   0   0
Birmingham  52  62  34  61  38 /  90  10   0   0   0
Tuscaloosa  52  64  34  62  39 /  90   0   0   0   0
Calera      53  64  35  61  38 /  90  10   0   0   0
Auburn      59  66  37  62  40 /  80  30   0   0   0
Montgomery  59  68  37  66  40 /  90  20   0   0   0
Troy        60  67  38  65  41 /  80  30   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flood Watch until 6 AM CST Sunday for the following counties:
Bibb...Blount...Calhoun...Cherokee...Clay...Cleburne...Etowah...
Fayette...Jefferson...Lamar...Marion...Pickens...Shelby...St.
Clair...Talladega...Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Feb 24, 1:50 AM CST, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
150 AM CST Sun Feb 24 2019

ALZ011>015-017>050-251100-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
150 AM CST Sun Feb 24 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...through Tonight.

Central Alabama rivers will experience rises over the next several
days. River stages will reach into the Minor and Moderate flood
levels. Check the latest river flood products for specific
information.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Central Alabama rivers will continue to experience rises the next
several days. River stages will reach into the Minor and Moderate
flood levels. Check the latest river flood products for specific
information.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Local storm report, Feb 23, 11:22 PM CST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1122 PM CST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     TSTM WND DMG     2 WNW GAINSVILLE LAKE C 33.09N 88.30W
02/23/2019                   PICKENS            AL   BROADCAST MEDIA

            REPORT OF TREES AND POWER LINES DOWN ON
            ZIEGLER RD NEAR ALICEVILLE.

&&

DM

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 6:41 PM CSTTornado WarningBMXFayette, Walker15 min
Feb 23, 7:30 PM CSTTornado WarningBMXWalker19 min
Feb 24, 2:04 AM CSTTornado WarningBMXCoosa, Tallapoosa26 min
Feb 24, 4:00 AM CSTSpecial Weather StatementBMXBarbour45 min
Feb 24, 9:36 AM CSTRiver Flood WarningBMXDallas, Perry47 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.